Wyoming, 2021

Hail in Wyoming, May 15, 2021

May 15, 2021 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm moved across portions of Carbon County and the city of Rawlins producing hail stones up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm moved across portions of Carbon County and the city of Rawlins producing hail stones up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 15, 4:49 PM MST, 26 minutes earlier.

Area forecast discussion, May 15, 4:49 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 PM MDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday Night)
Issued at 240 PM MDT Sat May 15 2021

Latest GOES-E Low Level Water Vapor scanning a deepening low
pressure system across the Sierra Nevada Mountains as a shortwave
disturbance creating opportunities for showers and thunderstorms
for the region this afternoon. Due to low clouds and persistent
fog through the morning hours, temperatures across portions of
Laramie, Platte, Goshen and Albany Counties have struggled to
reach into the mid 50s while other places across the area have
warmed into the low to middle 60s. Cloud deck over Cheyenne will
inhibit strong convection along with mid-level cap based on model
soundings. Across the Panhandle, CAPE values have risen a bit into
the 500-1000 J/kg value though the southeast flow across portions
of Cheyenne and Kimball Counties while decent moisture advection
has produced more cloud cover and limiting diurnal heating.

As the HRRR was a bit slow to rectify the cloud deck earlier, was
inclined more towards the RAP13 for applying in the short term
with regards to temperatures and storm timing. Current thinking is
for a few strong storms to form in next couple hours with a bit of
training particularly from Converse County out into Dawes County
in the Panhandle. Some strong storms are also likely to develop
across Carbon and the the Laramie Range west of Wheatland.
Strongest storms may have gusty outflow winds in excess of 50 mph
and hail along with locally heavy rainfall. Otherwise isolated to
scattered showers and thunderstorms will be possible across much
of the region aiding in much needed rainfall. Lows tonight from
the lower 40s to low 50s for many.

Sunday will be very similar to today as the low deepens into
Arizona with vorticity advection ahead of main low and a
stationary front providing ample moisture once more for showers
and thunderstorm activity. GFS and Namnest along with other CAMS
have solutions of some higher QPF amounts of concern across the
Snowy Range and the recent Mullen Fire Burnscar that will require
additional oversight and monitoring tomorrow should radar and
satellite returns have high amounts of rainfall on the hydrophobic
soil. Morning fog again will be possible and will need to see how
that will play out again for afternoon convection. Daytime highs
similar to Saturday.

.LONG TERM...(Monday through Friday)
Issued at 315 AM MDT Sat May 15 2021

Upper low centered west of the Four Corners Monday morning will track
to the east-northeast across CO/northern NM through Tuesday, then
become an open wave over the central High Plains Wednesday. A deep
closed upper low and attendant trough will move ashore into the
Pacific coast states by Thursday morning and into the Intermountain
West Friday. Moist southeasterly low level flow combined with a
series of short wave disturbances and modest instability will produce
scattered showers and scattered thunderstorms, especially during the
afternoon and evening each day. While the overall severe threat will
be low, some stronger thunderstorms may produce small hail, gusty
winds and locally heavy rainfall. Temperatures will slowly moderate
each day, with daytime highs in the 60s and 70s and nighttime lows
in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 541 PM MDT Sat May 15 2021

VFR ceilings and visibilities across southeast WY and western NE
as scattered thunderstorms move northeast across the region.
Thunderstorm activity is anticipated to increase in southeast WY
between now and 4Z. Thunderstorms are likely to persist across
western NE between now and 11Z. Patchy fog is likely in southeast
WY after 8Z and in western NE after 11Z. How long the fog will
persist is uncertain but it should lift between 15 and 18Z
everywhere except KCDR.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat May 15 2021

Fire weather concerns expected to remain minimal through the next
several days as near-daily afternoon and evening chances of
isolated to scattered showers and thunderstorms are possible. Min
RHs expected to remain above critical levels with only main fire
weather concern to be of dry lightning out mainly across portions
of Carbon County.

&&

.HYDROLOGY...
Issued at 240 PM MDT Sat May 15 2021

Decent moisture advection continues into the region aiding in
slowly improving drought conditions across southeastern Wyoming
and the Nebraska Panhandle. With daily afternoon and evening
chances of precipitation, attention returns particularly to the
Mullen Fire Burn Area and the hydrophobic soil that will be unable
to capture and retain rainfall. Namnest and GFS along with some
CAMS having solutions of upwards of half an inch of QPF Sunday
afternoon over the burn scar that will likely create runoff
concerns along with debris flows and areas of flash flooding.
Given trends of convective nature for these storms, seems more
will be pulsing with the terrain providing a bit of topographic
upslope rainout.Precipitable water looks to be around 0.4 inches being
available to rain out over the site. At this time, confidence in
flash flooding low to moderate over the burn scare but will
continue to monitor and adjust forecast trends as new solutions
come available.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...MJ
AVIATION...LK
FIRE WEATHER...WM
HYDROLOGY...WM
Hazardous weather outlook, May 15, 1:04 PM MST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Sat May 15 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-162015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
204 PM MDT Sat May 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered showers and thunderstorms possible into the
evening hours. Some may be on the strong to low-end severe with
wind gusts up to 60 mph and hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Daily chances in the afternoon and evening of thunderstorms, some
on the strong to severe side with gusty winds, heavy rainfall,
and hail possible.

.Spotter information statement...

Spotters are encouraged to report any thunderstorm wind damage,
hail, and heavy rainfall to the Cheyenne, Wyoming National Weather
Service.

In the hours before

Special weather statement, May 15, 1:46 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Sat May 15 2021

WYZ115-116-152130-
South Laramie Range-Laramie Valley-
246 PM MDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALBANY COUNTY...

At 245 PM MDT, a strong thunderstorm was located 10 miles northeast
of Four Corners, or 25 miles southwest of Laramie, moving northeast
at 20 mph.

Locations impacted include...
Pumpkin Vine, Tie Siding and The Buttes.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4127 10556 4107 10533 4099 10548 4099 10589
      4100 10590
TIME...MOT...LOC 2045Z 230DEG 18KT 4097 10577

Braun
Special weather statement, May 15, 3:37 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Sat May 15 2021

WYZ103-106-152330-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
437 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
530 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 35 miles west of Wheatland, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
County.

LAT...LON 4189 10567 4193 10573 4228 10545 4230 10529
      4210 10530 4193 10537
TIME...MOT...LOC 2236Z 226DEG 22KT 4196 10564

Rubin
Special weather statement, May 15, 3:46 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT Sat May 15 2021

WYZ109-152345-
Central Carbon County WY-
446 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545
PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over
Teton Reservoir, or 12 miles south of Rawlins, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Carbon
County.

LAT...LON 4155 10730 4165 10741 4177 10721 4163 10698
TIME...MOT...LOC 2246Z 230DEG 8KT 4161 10728

Rubin
Special weather statement, May 15, 5:03 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
603 PM MDT Sat May 15 2021

WYZ109-160100-
Central Carbon County WY-
603 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 700
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rawlins, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rawlins around 615 PM MDT.
  Sinclair around 635 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 206 and
227.

LAT...LON 4173 10737 4184 10738 4191 10699 4165 10697
TIME...MOT...LOC 0002Z 270DEG 14KT 4177 10730

Rubin

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carbon

When
May 15, 5:15 PM MST
Where
Carbon County, 0.86 mi SE of Rawlins
Measured
0.88 in hail
Reported by
Public
Coordinates
41.780, -107.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953275.